Alert archive / Colorado / Snow Squall Warnings in 2022

Snow Squall Warning 3, NWS Pueblo, CO

November 3, 2022Costilla County, Huerfano County, Colorado

NWS Pueblo, CO issued this snow squall warning at Nov 3, 2022, 2:22 PM MDT for Costilla County, Huerfano County, Colorado. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 3, 2022, 2:22 PM MDT (20:22 UTC)
Expired
Nov 3, 2022, 3:15 PM MDT
In force
53 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Damage threat
Significant

Counties Costilla County, CO, Huerfano County, CO

The radar

The Pueblo radar (KPUX), 134 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.4 hours before the alert went out and 306 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2022-11-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2022-11-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3589 m above ground
0-6 km bulk shear
83 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
305 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

764 
WWUS55 KPUB 032022
SQWPUB

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Pueblo CO
222 PM MDT Thu Nov 3 2022

COC023-055-032115-
/O.NEW.KPUB.SQ.W.0003.221103T2022Z-221103T2115Z/
Huerfano CO-Costilla CO-
222 PM MDT Thu Nov 3 2022

The National Weather Service in Pueblo has issued a

* Snow Squall Warning for...
  Southwestern Huerfano County in southeastern Colorado...
  Northeastern Costilla County in south central Colorado...

* Until 315 PM MDT.

* At 219 PM MDT, a dangerous snow squall was located along a line
  extending from Spring Burn Scar north of Highway 160 to near Indian
  Creek on the southeastern Spring Burn Scar, moving northeast at 5
  mph.

  HAZARD...Intense bursts of heavy snow and gusty winds leading to 
           blowing snow and visibility rapidly falling to less than 
           one-quarter mile. Wind gusts up to 35 mph.

  SOURCE...Radar and webcams.

  IMPACT...Dangerous and life-threatening travel conditions are 
           expected to develop rapidly in the warning area.

The dangerous snow squall will impact portions of Highway 160 across 
La Veta Pass and vicinity, and will remain well to the west of the 
city of La Veta.

Locations impacted include...
Spring Burn Scar south of Highway 160 in Costilla county, Spring Burn
Scar north of Highway 160, Indian Creek on the southeastern Spring
Burn Scar, Spring Burn Scar south of Highway 160 in Huerfano county
and La Veta Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

There is no safe place on a highway when a snow squall hits.
Visibility and traction are immediately lost in whiteout conditions,
making it difficult or impossible to slow down and avoid stopped
vehicles. Delay travel or safely exit the highway before the snow
squall arrives.

&&

LAT...LON 3766 10512 3742 10507 3742 10522 3753 10530
      3763 10529
TIME...MOT...LOC 2019Z 206DEG 5KT 3762 10519 3743 10517 

SNOW SQUALL...OBSERVED
SNOW SQUALL IMPACT...SIGNIFICANT 

$$

Cohen
1 follow-up statement
245 
WWUS55 KPUB 032043
SQWPUB

Snow Squall Warning
National Weather Service Pueblo CO
243 PM MDT Thu Nov 3 2022

COC023-055-032115-
/O.CON.KPUB.SQ.W.0003.000000T0000Z-221103T2115Z/
Huerfano CO-Costilla CO-
243 PM MDT Thu Nov 3 2022

...A SNOW SQUALL WARNING REMAINS IN EFFECT UNTIL 315 PM MDT FOR
SOUTHWESTERN HUERFANO AND NORTHEASTERN COSTILLA COUNTIES...

At 242 PM MDT, a dangerous snow squall was located along a line
extending from Spring Burn Scar north of Highway 160 to Spring Burn
Scar south of Highway 160 in Huerfano county, moving northeast at 5
mph.

HAZARD...Intense bursts of heavy snow and gusty winds leading to 
         blowing snow and visibility rapidly falling to less than 
         one-quarter mile. Wind gusts up to 35 mph.

SOURCE...Radar and webcams.

IMPACT...Dangerous and life-threatening travel conditions are 
         expected to develop rapidly in the warning area.

The dangerous snow squall will impact portions of Highway 160 across 
La Veta Pass and vicinity, and will remain well to the west of the 
city of La Veta.

Locations impacted include...
Spring Burn Scar south of Highway 160 in Costilla county, Spring Burn
Scar north of Highway 160, Indian Creek on the southeastern Spring
Burn Scar, Spring Burn Scar south of Highway 160 in Huerfano county
and La Veta Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

There is no safe place on a highway when a snow squall hits.
Visibility and traction are immediately lost in whiteout conditions,
making it difficult or impossible to slow down and avoid stopped
vehicles. Delay travel or safely exit the highway before the snow
squall arrives.

&&

LAT...LON 3766 10512 3742 10507 3742 10522 3753 10530
      3763 10529
TIME...MOT...LOC 2042Z 206DEG 5KT 3765 10517 3746 10515 

SNOW SQUALL...OBSERVED
SNOW SQUALL IMPACT...SIGNIFICANT 

$$

Cohen

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this snow squall warning went out at Nov 3, 12:07 PM MDT, 2 hours 15 minutes earlier.

Area forecast discussion, Nov 3, 12:07 PM MDT, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1207 PM MDT Thu Nov 3 2022

.UPDATE...
Issued at 1144 AM MDT Thu Nov 3 2022

Hoisted a Winter Weather Advisory over all of Teller County,
including Pikes Peak. Main impacts will be less from snow
accumulations and mainly attributed to snowfall rates and
reductions to visibility. Conditions will be closely monitored, in
case the highlight needs to be expanded later.

UPDATE Issued at 901 AM MDT Thu Nov 3 2022

Updated the forecast over the San Luis Valley due to the
possibility of convective storms this afternoon. Bumped up the
winds considerably to account for the concerns and put thunder in
the weather grids. Will have to monitor for blowing dust and
reduced visibility, which will mainly depend on how wet the ground
gets, if at all.

&&

.SHORT TERM...(Today and tonight)
Issued at 433 AM MDT Thu Nov 3 2022

Key Messages:

1) Winter Storm Warnings and Winter Weather Advisories in effect for
Continental Divide Region until midnight tonight.

2) Lesser but still potentially impactful snow amounts likely for
lower terrain to include to southern Sangres, the Palmer Divide, and
the Raton Mesa.

Currently..

A deep trough is pushing through the Rockies, bringing moderate to
heavy snow to the San Juans this morning. Many of our webcams are
showing snow covered roads in the area, with more snow on the way
for the rest of the Continental Divide shortly. A cold front is
working its way into northern Colorado and is expected to push into
our forecast area by late morning. Temperatures are staying mild on
the plains, thanks to continued mixing and downsloping. Colorado
Springs, La Junta, and Springfield are all still seeing brisk
southwesterly winds and temps in the 50s.

Today and Tonight..

As the trough axis pushes eastward throughout the day today, the low
pressure center makes its way towards the four corners region. We
stay in deep, moist, southwesterly flow, with southerly and
southwesterly winds gusting up to 50 mph in the southern Sangres.
The San Luis Valley and the Raton Mesa are looking especially windy
today as well, with gusts up to 40 mph this afternoon. Synoptic
winds will likely to be impactful in higher terrain today, but we
are just short of high wind criteria at this time. Relative humidity
values will be too high to warrant any fire weather highlights as
well. As far as snow goes, we'll see highest amounts in the San
Juans and the higher elevations of the northern Sangres. In the San
Luis Valley, expecting rain and snow showers to develop later this
morning and persist through most of the day.

Deterministic models bring a cold frontal boundary across our plains
this afternoon. Ahead of the front, we'll see gusty southerly winds
and potentially blowing dust as well, mainly south of highway 50 and
east of I-25. The 00Z run of the HRRR showed the front getting hung
up on the Palmer Divide for a good portion of this afternoon, but
the 6Z run brings the front through El Paso county by around noon.
Precipitation looks to hold off until later in the afternoon still,
but we could likely see some gusty northerly winds and cooler
temperatures moving in earlier this afternoon. This could set the
stage for a quicker transition to snow after sunset, but it will
likely still take some time to overcome warmer soil and road
temperatures in order to see actual accumulation in our lower
elevations. Overall, expecting light but measurable snow
accumulations over most of the I-25 corridor behind the cold frontal
boundary, with highest amounts of about 1 to 2 inches over the
Palmer and Raton, and lowest amounts of a trace or so over Pueblo.

.LONG TERM...(Friday through Wednesday)
Issued at 433 AM MDT Thu Nov 3 2022

Key Messages:

1) Light snow and rain-snow mix is expected for parts of the eastern
plains Friday morning and afternoon, with some heavier convective
bands likely.

2) A more quiet and dry weekend is expected for much of southern
Colorado.

3) Another storm system is looking to develop next week and start
with increasing impacts into the week.

Friday... The end of the work week will start off with an active
weather day. Ensemble model guidance, such as the EPS and GEFS, is
in strong agreement about the trough impacting the region today,
pushing eastward over Colorado during the day Friday, with a skinny
and elongated structure to it. As this trough passes over the
southern Colorado region, synoptic forcing will increase
considerably. Winds aloft will also gain a more northwesterly
component, and will maintain orographic forcing over the higher
terrain. At the surface, strong northerly winds are expected through
much of the day behind a cold from Thursday night. These surface
winds will allow for persistent surface upslope winds across the
eastern plains. Given the synoptic and terrain forcing,
precipitation chances will remain elevated for much of the day.
While orographic lift from northwesterly winds aloft isn't the most
favorable for precipitation along most mountain ranges here, it will
be enough, along with the boost from the trough, to allow for
isolated snow pockets/showers to develop over the mountains. At
lower elevations, as the trough and associated forcing swings to the
east, it will help to push and maintain precipitation off the
mountains and across the eastern plains. This, along with the
surface upsloping, will allow for precipitation to persist generally
along the southern I25 corridor and eastward, and generally along
and southward of Highway 50 throughout the morning and afternoon.
Most of the precipitation will be light snow in the morning, and as
temperatures modestly warm during the day, a transition to a more
light rain-snow mix is expected. With that said, high-res guidance
is showing low MUCAPE developing over the eastern plains as lapse
rates steepen from the trough. This instability will likely allow
for precipitation to take on a more transient convective nature,
with banding precipitation development, which is supported in the
higher-res model guidance, such as the HREF. This convective banding
would allow for areas to experience quick burst of snow/rain-snow
mix, which would lower visibility and sudden slushy accumulations.
With all of that said, the trough is expected to start exiting the
region late Friday. As the trough axis passes over Colorado, and
subsidence starts to increase in its wake, precipitation will start
to dissipate from west to east across the region. Looking at
temperatures, given the cold front, and more widespread cloud cover
through most of the day, a well below average temperature day is
expected. Temperature trends will need to be monitored closely,
because if they trend lower than currently forecast, precipitation
across the eastern plains would likely maintain a more snow type
than a mixed type during the afternoon.

Saturday - Sunday... Heading into the weekend, ensemble model
guidance is in agreement about this period being a transition time
to more zonal flow behind the exiting trough. Given the descent
behind the aforementioned trough, along with no major synoptic
forcing in the region, most across southern Colorado will remain
dry. The exception to this will be along the central mountains,
where isolated precipitation is likely given stronger orographic
forcing there. Temperatures will start to warm up for most areas
across southern Colorado. Temperatures will remain around to just
above seasonal values for this time of year.

Monday - Wednesday... The start of the next week could bring another
uptick in active weather to southern Colorado. The GEFS and EPS
ensemble guidance remain in solid agreement about a trough starting
to develop to the west Monday, and slowly pushing eastward through
the Tuesday and Wednesday period. The agreement between the guidance
leads to greater confidence in the longer range of the forecast.
This pattern would be expected to start increasing the precipitation
chances for Colorado, especially for the mountains. Temperatures
would also be expected to remain near to above average. This is
because of the southerly/southwesterly winds developing ahead of the
trough, causing compressional warming and warm air advection over
southern Colorado.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1207 PM MDT Thu Nov 3 2022

Fairly active period still anticipated across all of the TAF
sites this afternoon through much of the period. Initial VFR and
dry conditions in place will quickly change at the start of the
period, as precip development expands over much of southern
Colorado. Warm conditions in place will help keep precip rain this
afternoon, though expect a quick transition to a rain snow mix
and then to all snow soon there after. This will likely occur
slightly quicker over COS late this afternoon, while this
transition to all snow isn't anticipated until this evening for
ALS and PUB. At this time, the strongest and heaviest snow should
stay away from the sites with no change to the 2-3sm visibility
and low end MVFR ceilings currently forecast. Will keep an eye on
COS though, as a period of lower vis and ceilings are possible
this evening. Confidence is low at this time. A drying trend is
expected later tonight into early Friday morning, though isolated
light snow showers and MVFR ceilings will likely remain in place.
Gusty winds will continue into this evening, staying southerly at
ALS and more northerly at COS and PUB.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until midnight MDT tonight for COZ058-
060-066-067-072.

Winter Storm Warning until midnight MDT tonight for COZ068-073.

Winter Weather Advisory until 6 AM MDT Friday for COZ081-082.

&&

UPDATE...GARBEROGLIO
SHORT TERM...EHR
LONG TERM...SIMCOE
AVIATION...RODRIGUEZ
Hazardous weather outlook, Nov 3, 11:52 AM MDT, 2 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1152 AM MDT Thu Nov 3 2022

COZ058>089-093>099-041800-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1152 AM MDT Thu Nov 3 2022

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Moderate to heavy snowfall is expected to continue in the San Juans
and higher elevations of the northern Sangres this morning, where a
Winter Storm Warning is in effect until midnight tonight. Snow is
expected to spread across the Continental Divide region today, where
Winter Weather Advisories are in place, also until midnight tonight.
Blowing snow may lead to hazardous travel conditions through the
overnight hours tonight, especially over mountain passes.

Brief periods of moderate to heavy snowfall will also be possible
in Teller County and potentially some parts of the Palmer Divide
this afternoon through tomorrow morning. Main impacts would be
reductions to visibility and hazardous travel, and conditions will
need to be closely monitored, especially around I-25.

On our plains, blowing dust and strong southerly winds are expected
this afternoon, mainly south of highway 50 and east of 1-25. A cold
frontal boundary pushing across our plains today is expected to
bring light but measurable snow to most of the I-25 corridor by
Friday morning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Light snow is expected across most of the mountains ranges early
Friday. Light snow is also expected across parts of the eastern
plains Friday morning, with a transition to a light rain-snow mix
during the afternoon. Some heavier precipitation bands might develop
over the eastern plains, quickly lowering visibilities and causing
quick slushy accumulations. After the snow fall from today and
through Friday, the eastern San Juan Mountains are expected to get
an additional snowfall of 12 to 18 inches, the Central Mountains an
additional 4 to 8 inches, and the Sangre de Cristo Mountains with an
additional 6 to 12 inches. At lower elevations along and east of the
I-25 corridor, the highest snow accumulations are expected to be 1
to 3 inches.

Another storm system is looking more likely to start impacting the
region next week, bringing increased chances of impactful
precipitation to southern Colorado, especially along the mountains.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be likely over portions of the region.

GARBEROGLIO/RODRIGUEZ

In the hours before

Local storm report, Nov 3, 11:36 AM MDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1136 AM MDT THU NOV 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     SNOW             CREEDE                  37.85N 106.93W
11/03/2022  M7.0 INCH        MINERAL            CO   TRAINED SPOTTER

&&

Nearby

Snow Squall Warnings in Colorado, 2022Every snow squall warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.